Spontaneous splenic rupture in patient with metastatic melanoma treated with vemurafenib
1 Department of General and Oncologic Surgery, University of Perugia, Perugia, Italy
2 Department of General Surgery, University of Perugia, St. Maria Hospital, Via Tristano di Joannuccio, Terni, 05100, Italy
World Journal of Surgical Oncology 2012, 10:155 doi:10.1186/1477-7819-10-155Published: 30 July 2012
BRAF inhibitors such as vemurafenib are a new family of biological drugs, recently available to treat metastatic malignant melanoma.
We present the case of a 38-year-old man affected by metastatic melanoma who had been under treatment with vemurafenib for a few days. The patient suffered from sudden onset of abdominal pain due to intra-abdominal hemorrhage with profuse hemoperitoneum. An emergency abdominal sonography confirmed the clinical suspicion of a splenic rupture.
The intraoperative finding was hemoperitoneum due to splenic two-step rupture and splenectomy was therefore performed. Histopathology confirmed splenic hematoma and capsule laceration, in the absence of metastasis.
This report describes the occurrence of a previously unreported adverse event in a patient with stage IV melanoma receiving vemurafenib.